Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 180, NWS Lubbock, TX

October 22, 2002Yoakum County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Oct 22, 2002, 6:50 PM CDT for Yoakum County, Texas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 22, 2002, 6:50 PM CDT (23:50 UTC)
Expired
Oct 22, 2002, 7:30 PM CDT
In force
40 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Yoakum County, TX

The radar

The Lubbock radar (KLBB), 108 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.8 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2002-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 385 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2002-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
385 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
561 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

275 
WUUS54 KLUB 222350
SVRLBB
TXC501-230030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
650 PM CDT TUE OCT 22 2002

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YOAKUM COUNTY IN NORTHWEST TEXAS

* UNTIL 730 PM CDT

* AT 638 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL THE SIZE OF DIMES OR
  LARGER 19 MILES SOUTH OF PLAINS...OR ABOUT 5 MILES SOUTHWEST OF
  DENVER CITY...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...  
  DENVER CITY AND PLAINS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING
WINDS...DEADLY LIGHTNING...AND HEAVY RAIN.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3298 10298 3297 10263 3334 10261 3335 10277

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 22, 3:15 PM CDT, 3 hours 35 minutes earlier.

Area forecast discussion, Oct 22, 3:15 PM CDT, 3 hours 35 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
315 PM CDT TUE OCT 22 2002

AT 19Z COLD FRONT THAT MOVED THROUGH THE FORECAST AREA DURING THE
MORNING WAS LOCATED OVER THE NORTHERN PERMIAN BASIN FROM JUST SOUTH
OF SNYDER TO NEAR HOBBS. A BROAD UPPER LEVEL TROF CONTINUES OVER
THE WESTERN CONUS WITH A SOUTHWEST FLOW ACROSS THE REGION. A MID
LEVEL JET MAX WAS ROUNDING THE BASE OF THE TROF WILL CONTINUE TO
MOVE NORTHEAST ACROSS NORTHERN MEXICO AND TOWARD THE FORECAST AREA
TONIGHT AND EARLY THURSDAY. THE FRONT IS EXPECTED TO REMAIN
QUASI-STATIONARY OVER THE NORTHERN PERMIAN BASIN THROUGH FRIDAY.
WITH MID LEVEL JET AND FRONT IN THE AREA WILL GO CATEGORICAL ON
POPS TONIGHT AND CONTINUE WITH CHANCE TO LIKELY THURSDAY. SOME
OF THE STORMS MAY BE SEVERE...MAINLY OVER SOUTHWEST ZONES NEAR
THE FRONT. SOUTHWEST FLOW ALOFT CONTINUES ON FRIDAY WITH A SERIES
OF WEAK IMPULSES MOVING NORTHEAST ACROSS THE REGION. WILL CONTINUE
SLIGHT CHANCE TO CHANCE OF PRECIPITATION.

EXTENDED:ALTHOUGH NOT IN VERY GOOD AGREEMENT THEY GENERALLY SHOW
AN UPPER LOW NEAR THE SOUTHERN CALIFORNIA/NORTHERN BAJA COAST
EARLY SATURDAY. WHERE THEY DIFFER IS ON THE SPEED AND MOVEMENT
OF THE LOW/SHORTWAVES BEING EJECTED NORTHEAST. WILL GO WITH NCEP
GUIDANCE AND CONTINUE CHANCE TO SLIGHT CHANCE OF POPS THROUGH
THE EXTENDED WITH BEST CHANCE SATURDAY INTO SUNDAY AS WARM AIR
ADVECTION REGIME SETS UP.

FRIONA      35/45/36/56  7522
TULIA       36/47/37/56  7522
LUBBOCK     40/49/40/56  8622
BROWNFIELD  41/50/41/58  8622
CHILDRESS   40/48/40/58  8732
ASPERMONT   45/54/43/58  8732

.LUB...NONE.

JV/08
Hazardous weather outlook, Oct 22, 11:45 AM CDT, 7 hours 5 minutes before
TXZ021>044-230000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1145 AM CDT TUE OCT 22 2002

THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE EXTREME
SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS TODAY AND
TONIGHT. AFTERNOON HEATING WILL COMBINE WITH LOW LEVEL MOISTURE AND
AN APPROACHING UPPER LEVEL DISTURBANCE TO RESULT IN AN INCREASINGLY
UNSTABLE ATMOSPHERE THIS AFTERNOON. SCATTERED THUNDERSTORMS ARE
EXPECTED TO FORM NEAR THE TEXAS-NEW MEXICO BORDER AND MOVE EAST INTO
THE ROLLING PLAINS THIS EVENING. SOME STORMS MAY BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WINDS POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF THE
SOUTH PLAINS AND ROLLING PLAINS AS A COLD FRONT MOVES SOUTHWARD ON
WEDNESDAY. LARGE HAIL AND DAMAGING WINDS MAY BE POSSIBLE.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 22, 6:50 PM CDTSevere Thunderstorm WarningLUBYoakum40 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.